Virginia, 2019Damaging Winds in Virginia, July 22, 2019
July 22, 2019 · NWS RNK · 15 events in 9 counties and zones
An approaching cold front, interacting with a warm and unstable air mass, spawned a |line of storms, many severe, that marched through western Virginia into the Virginia southside. Damaging winds were the primary hazard from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front, interacting with a warm and unstable air mass, spawned a |line of storms, many severe, that marched through western Virginia into the Virginia southside. Damaging winds were the primary hazard from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:45 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 22, 1:45 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Mon Jul 22 2019
.SYNOPSIS...
A cold front extended from a low in Pennsylvania into central
Arkansas. This front will move slowly southeast, reaching the
coast by late Tuesday. High pressure with cooler temperatures
and lower humidity will cover much of the eastern United States
Wednesday through Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 235 PM EDT Monday...
Models show development of thunderstorms over the foothills and
piedmont between 2PM-5PM this afternoon moving east to the coast by
late this evening. This area getting a lot of sun, increasing the
instability east of an Appomattox to Reidsville line. GSO 12Z
sounding had enough dry air aloft to support enhanced downdrafts in
storms this afternoon. DCAPE was already 1000-1200 J/kg in that area.
Precipitable water still at very high values, up to 2.1 inches in
the piedmont tonight. Plus precipitation potential placement
forecast was indicating the possibility of heavy rain. Will be
including this in the forecast for all of southwest Virginia,
southeast West Virginia and northwest North Carolina tonight. Not as
unstable over the mountains due to more cloud cover today but that
area will get repeated rounds of showers and thunderstorms into late
tonight. At this point not planning on expanding Flash Flood watch
in time or area, but even the faster moving storms east of the Blue
Ridge will have high rainfall rates.
Upper pattern will amplify tonight and Tuesday with a deep long wave
trough digging over the eastern United States. With trough digging,
strong upper diffluence in the right entrance region of the upper
jet will be over the Mid-Atlantic region through Tuesday morning.
Surface and 850MB front will be into southeast Virginia and central
North Carolina by Tuesday afternoon. Main axis of deep moisture
transitions from the mountains to the southeast along with the front.
Air mass above 700mb dries out behind the front Tuesday but low
level moisture will take longer to exit. Timing of the front and
drying behind the boundary is similar on the synoptic scale
guidance. Maximum temperatures on Tuesday will be below normal
behind the front, due in large part to extensive low cloud
cover.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 235 PM EDT Monday...
500 MB heights continue to lower over the eastern United States
Tuesday night and Wednesday. Air mass continues to dry out Tuesday
night and Wednesday. Precipitable water values drop below one inch
Tuesday night. Any rainfall behind the front will be light. Surface
and low level winds become northeast for Wednesday and Wednesday
night with high pressure centered over Pennsylvania. As low level
moisture erodes, expecting much more sun on Wednesday. Even more
noticable will be surface dew points lowering into the 50s on
Tuesday night and Wednesday. Both high and low temperatures will
remain below normal through Wednesday night. Blend of guidance looks
reasonable through the period.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1025 AM EDT Monday...
The longwave trough over the eastern CONUS responsible for the mid-
week cool down will be shifting east and lifting out by Friday with
h5 heights building back into the 588 to 591 dm range by the
weekend. The negative h5 anomalies will become slightly positive by
Sunday across the most of the eastern seaboard. The rising
heights will be accompanied by slowly increasing temperatures
and humidity somewhat more typical of mid-summer, with
temperatures closer to seasonal normals. A surface ridge will
remain centered over the central Appalachians extending north
into New England through the weekend which will keep convection
to a minimum. A slight uptick in convective coverage is
possible with the slowly increasing moisture but there is no
synoptic signal to indicate anything substantial and triggering
mechanisms likely to be at the mesoscale or below.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 155 PM EDT Monday...
A cold front over the Ohio Valley will slowly move southeast,
crossing the mid Atlantic Region tonight and Tuesday. Scattered
to numerous prefrontal showers and thunderstorm are expected
today and tonight. Storms may organize into line segments with
potential for downburst winds. Very heavy rain will be
associated with the storms, resulting in MVFR visibility. All
terminals will carry vcnty thunder today, with greatest coverage
over and west of the mountains through 20Z/4PM. Thunderstorms
will develop east of the Blue Ridge in the late afternoon and
move east to the coast by midnight.
Models were similar with the timing of the front. Average
confidence that the front will be east of KLYH and KDAN by the
18Z/2PM end of the TAF forecast period. Ceilings lower to IFR
behind the front as mid and upper levels dry out and the wind
gradually turns to the northwest to the northeast.
Forecast confidence is average for the timing of storms this
afternoon and evening and for the how much ceilings lower behind
the front late tonight and Tuesday morning.
.Extended Aviation Discussion...
The front pushes its way south and east into the Carolinas by
Tuesday evening. Drier weather including widespread VFR
returning for Wednesday through Saturday.
&&
.HYDROLOGY...
As of 1100 AM EDT Monday...
Flash Flood Watch remains in effect for the western half of the
CWA until this evening as bands of showers and embedded storms
make their way eastward in association with the slow- moving
frontal boundary and favorable jet dynamics per the SPC ERO.
Some of the CAMS however, including the NAM Nest are showing
strong convection developing later today east of the current
watch area. Any strong storms that do form will be capable of
producing heavy rainfall given the high PWATS. 12z KRNK was 1.66
inches, above the 90th percentile for the date, although
slightly drier air was in place across the southern piedmont.
13z National Water Model near-surface soil saturation analysis
and RFC flash flood guidance are both showing a highly variable
soil moisture pattern across the CWA making runoff predictions
based on variable convection that much more uncertain. Morning
clouds are also suppressing instability across the western CWA
so far and 12z HREF seems to be latching onto that as well and
showing a relative QPF minimum across western VA and focusing
higher amount to our west. Will maintain existing watch however,
and continue to monitor trends for a possible short-fused watch
across the eastern counties later.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001-002-
018.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...PC
AVIATION...AMS/PM
HYDROLOGY...PCHazardous weather outlook, Jul 22, 4:16 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
516 AM EDT Mon Jul 22 2019
NCZ003>006-019-020-VAZ032>035-043>047-058-059-230930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
516 AM EDT Mon Jul 22 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Strong to isolated severe thunderstorms are possible this afternoon
and evening. Damaging winds will be the primary threat. Locally heavy
rainfall will also favor poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-230930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
516 AM EDT Mon Jul 22 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Thunderstorms with torrential downpours may lead to excessive
rainfall today and tonight. Conditions are favorable for flash
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 22, 10:18 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 AM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 5 SE FORKS OF BUFFALO 37.64N 79.12W
07/21/2019 AMHERST VA PUBLIC
CALLER REPORTED A LARGE TREE (APPROX 70FT
TALL) DOWN ON THEIR PROPERTY. TIME ESTIMATED
BY RADAR.
&&Special weather statement, Jul 22, 1:52 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Mon Jul 22 2019
VAZ032-033-043-221945-
Henry-Franklin-Patrick-
252 PM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT Patrick, Franklin, and western
Henry Counties through 345 PM EDT...
At 251 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Bassett...
Woolwine...
Ferrum...
and Endicott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3661 8042 3672 8047 3675 8045 3675 8040
3679 8039 3681 8034 3683 8034 3683 8033
3686 8029 3687 8024 3690 8020 3695 8018
3695 8014 3698 8014 3699 8012 3700 8014
3703 8009 3666 7990
TIME...MOT...LOC 1851Z 252DEG 13KT 3671 8033
RABSpecial weather statement, Jul 22, 2:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT Mon Jul 22 2019
NCZ002-003-018-019-VAZ011>018-022-032-222015-
Surry-Wilkes-Watauga-Alleghany-Grayson-Pulaski-Patrick-Wythe-Floyd-
Carroll-Giles-Montgomery-Craig-Roanoke-
310 PM EDT Mon Jul 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Surry, Wilkes,
Watauga, Alleghany, eastern Grayson, Pulaski, Patrick, Wythe, Floyd,
Carroll, eastern Giles, Montgomery, Craig, and western Roanoke...
Until 415 PM EDT.
At 307 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mountain Lake to near Glade Valley to
near Blowing Rock. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms. These storms will also produce frequent cloud-to-ground
lightning and brief very heavy rainfall. Some of the thunderstorms
along this line could intensify and become severe.
Locations impacted include...
Blacksburg...
Salem...
Christiansburg...
Radford...
and Mount Airy.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3612 8155 3612 8167 3647 8108 3745 8056
3747 8050 3742 8047 3753 8028 3754 8033
3765 8002 3755 7997 3742 8007 3740 8005
3667 8039 3609 8112 3606 8140
TIME...MOT...LOC 1907Z 249DEG 23KT 3741 8053 3649 8100 3609 8169
RABThunderstorm Wind, Montgomery
- When
- July 22, 2:25 PM EST to 2:27 PM EST
- Where
- Montgomery County, 0.55 mi W of Cambria to 0.8 mi W of Cambria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.150, -80.430
A few trees were blown down by thunderstorm winds near Cambria Street, on Berkshire Drive and Windmill Ridge Road.
Thunderstorm Wind, Carroll
- When
- July 22, 2:38 PM EST
- Where
- Carroll County, 3.83 mi NNE of Dugspur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.870, -80.590
Several large limbs were blown down by thunderstorm winds along Indian Valley Road and US Route 221.
Thunderstorm Wind, Patrick
- When
- July 22, 2:42 PM EST
- Where
- Patrick County, 2.86 mi WSW of The Hollow
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Post Office
- Coordinates
- 36.570, -80.580
Several trees were blown down by thunderstorm winds in the Willis Gap area.
Thunderstorm Wind, Floyd
- When
- July 22, 2:42 PM EST
- Where
- Floyd County, 1.3 mi WSW of Sowers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.990, -80.420
A tree was blown down by thunderstorm winds near the intersection of Webbs Mill Road and Grace Lane.
Thunderstorm Wind, Roanoke
- When
- July 22, 3:10 PM EST to 3:14 PM EST
- Where
- Roanoke County, 0.88 mi SE of Medley to 2.2 mi W of Roanoke City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -79.990
A tree was blown down onto power lines by thunderstorm winds on Ferncliff Avenue near William Fleming High School. Thunderstorm winds also downed a couple large tree limbs onto power lines at the intersection of Russell Avenue and Rolfe Street.
Thunderstorm Wind, Roanoke
- When
- July 22, 3:15 PM EST
- Where
- Roanoke County, 0.88 mi NE of Vinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -79.890
A large tree branch was downed by thunderstorm winds onto Belle Avenue Northeast.
Thunderstorm Wind, Botetourt
- When
- July 22, 3:18 PM EST
- Where
- Botetourt County, 2.83 mi WSW of Webster
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.340, -79.880
Several trees were blown down by thunderstorm winds on Gala Drive.
Thunderstorm Wind, Bedford
- When
- July 22, 3:25 PM EST
- Where
- Bedford County, 1.77 mi SE of Moneta
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.160, -79.610
Approximately half a dozen trees were blown down by thunderstorm winds around Moneta.
Thunderstorm Wind, Patrick
- When
- July 22, 3:33 PM EST
- Where
- Patrick County, 1.47 mi SSW of The Hollow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Post Office
- Coordinates
- 36.562, -80.545
A couple trees were blown down by thunderstorm winds near Ararat Highway.
Thunderstorm Wind, Botetourt
- When
- July 22, 3:52 PM EST
- Where
- Botetourt County, 3.83 mi SSE of Alpine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 37.530, -79.550
A few trees were blown down by thunderstorm winds along North Creek Road.
Thunderstorm Wind, Bedford
- When
- July 22, 4:07 PM EST
- Where
- Bedford County, Coleman Falls
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.500, -79.330
Approximately a half dozen trees were downed by thunderstorm winds in the Coleman Falls and Big Island area. A couple trees brought down power lines when they fell.
Thunderstorm Wind, Amherst
- When
- July 22, 4:20 PM EST
- Where
- Amherst County, 0.55 mi W of Union Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -79.030
A couple trees were blown down onto two separate houses by thunderstorm winds on Yahweh Drive.
Thunderstorm Wind, Buckingham
- When
- July 22, 5:04 PM EST
- Where
- Buckingham County, 1.76 mi NE of Buckingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.570, -78.530
A tree was blown down by thunderstorm winds near the intersection of Stage Road and Columbus Road.
Thunderstorm Wind, Buckingham
- When
- July 22, 5:08 PM EST
- Where
- Buckingham County, 0.55 mi E of Hatton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.750, -78.510
Thunderstorm winds blew down a tree across Patton Ferry road, blocking traffic.
Thunderstorm Wind, Buckingham
- When
- July 22, 5:09 PM EST
- Where
- Buckingham County, 2.82 mi S of Centenary
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.660, -78.510
Five trees were downed by thunderstorm winds along Constitution Route. One of the trees fell onto a transformer, blowing it out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood in Arizona, July 22, 20191 death · 1 injured · $20,000 · 1 event
- Flash Flood and Debris Flow in California, July 22 to 24, 2019$8.0 million · 60 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Damaging Winds and Lightning Strike in New York, July 22, 2019$69,000 · 56 kt wind · 19 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
- Damaging Winds in Pennsylvania, July 22, 201970 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847610, 847615, 847611, 847616, 847618, 847619, 847620, 847622, 847621, 847612, 847623, 847614, 847625, 847627, 847626.